Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 80, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 4, 1998, 3:25 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 1998, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 4, 1998, 6:25 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 041926 FFWRNK NCC189-042225- BULLETIN--EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT THU JUN 4 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA. * UNTIL 625 PM EDT. * AT 325 PM EDT... SPOTTERS INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL IN AND AROUND THE TOWN OF BOONE. THESE THUNDERSTORMS WERE MOVING EAST AT 30 MPH. * ADDITIONAL THUNDERSTORMS MOVING EAST OUT OF NORTHEAST TENNESSEE AND WILL BRING MORE HEAVY RAIN TO WATAUGA COUNTY THROUGH ABOUT 4 PM. << CALL TO ACTION >> DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/JDS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Jun 4, 2:50 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EST THU JUN 4 1998 DISCUSSION... STARTING TO LOOK MORE LIKE SHRWS AND EMBEDDED ELEVATED TSRA MVG IN FOR MOST OF AREA AND SVR THREAT IN XTRM SRN PART OF OUR CWA THIS EVE IS VERY MINIMAL. HOWEVER S/WV COULD STILL TRIGGER PLENTY OF ORGANIZED ACTIVITY FOR MOST OF THE EVENING. ETA/NGM BOTH MISSING LOTS OF 12Z DATA AND NOT SURE HOW TRUSTWORTHY THEY ARE...AVN PRBLY THE MDL TO GO WITH. NOT MUCH DSGRMNT 1ST 24 HRS ANYWAY WITH FRNT STILL REMAINING NEARLY STATIONARY ACRS...BUT SIGNIFICANT DFNRCS BY FRI NITE AND SAT. NICE TO SEE ETA IN GNRL AGRMNT WITH AVN ON PUSHING FRONT WELL TO SOUTH BY SAT MRNG. THE 1ST 24 HRS...FRONT REMAINS OVR NC AND WITH S/WV ENERGY AT LEAST THRU THE FIRST PART OF TONITE SHOULD KEEP HIGH CHCS FOR SHWRS/TSTMS OVR SRN HALF OF CWA. FRTHR NORTH ACTIVITY WILL BE MORE SCT TONITE THRU FRI BUT LOOKS LIKE WEAK UVV WILL REMAIN AND STRNG WRLY ADVECTION OF ANY ACTIVITY IN OHIO VALLEY WILL NOT LET ANY OF OUR CWA OUT OF THE WOODS. OF COURSE...THE CLOSER TO THE FRNT THE BETTER CHCS. BY FRI NITE AND SAT WILL GO WITH ETA/AVN SOLN AND BEGIN TO DRY THINGS OUT...ALTHOUGH AIR MASS WILL REMAIN COOL AND STBL DESPITE A LTL MORE SUN. SOME LINGERING LOW LVL MSTR SO JUST AN ISSUE OF WHERE CLOUDS WILL BE AND HOW MUCH SUNSHINE. 850 FLOW GOES NW AND UPSLOPE AREA OF WV WILL KEEP MORE CLOUDS...BUT EXCPT CONSIDERABLE SUN ELSWHERE AT LEAST BY LATER HALF OF SAT. MOS NUMBERS A BIT TOO COOL FRI BUT MAYBE RSBL FOR SAT...FOR THE WRONG REASONS THOUGH. ROA 60/71/56/73 6631 LYH 60/71/57/74 6531 DAN 64/75/60/78 7752 RNK 57/68/53/71 7741 BLF 57/66/51/69 7741 KEIGHTON
In the hours before
Special weather statement, Jun 4, 12:11 PM EDT, 3 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-050350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT THU JUN 4 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF THE VIRGINIA - NORTH CAROLINA BORDER THIS AFTERNOON THROUGH TONIGHT... A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST-CENTRAL NORTH CAROLINA TO SOUTHEASTERN NORTH CAROLINA WILL BE THE FOCUS OF STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THIS EVENING. IN ADDITION...A MID LEVEL DISTURBANCE MOVING IN FROM THE WEST MAY INTERACT WITH A WEAK FRONTAL BOUNDARY THAT IS JUST ABOVE THE SURFACE AND WHICH IS LOCATED CLOSER TO THE VIRGINIA BORDER TO TRIGGER STRONG STORMS THIS AFTERNOON. THEREFORE THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR LATE THIS AFTERNOON AND TONIGHT FOR AN AREA MAINLY SOUTH OF A LINE FROM MARION TO MARTINSVILLE TO SOUTH BOSTON...WITH THE GREATEST THREAT BEING LARGE HAIL. IN ADDITION TO LARGE HAIL...ISOLATED SEVERE STRAIGHT LINE WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE IN NORTHWEST AND NORTH-CENTRAL NORTH CAROLINA. LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE ENTIRE SLIGHT RISK AREA AND MAY CAUSE MINOR LOCALIZED FLOODING. NORTH OF THE SLIGHT RISK AREA...SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING BUT ARE NOT EXPECTED TO BE SEVERE. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON
Special weather statement, Jun 4, 12:11 PM EDT, 3 hours 14 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-050350- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT THU JUN 4 1998 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF THE VIRGINIA - NORTH CAROLINA BORDER THIS AFTERNOON THROUGH TONIGHT... A STATIONARY FRONTAL BOUNDARY EXTENDING FROM WEST-CENTRAL NORTH CAROLINA TO SOUTHEASTERN NORTH CAROLINA WILL BE THE FOCUS OF STRONG TO SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND THIS EVENING. IN ADDITION...A MID LEVEL DISTURBANCE MOVING IN FROM THE WEST MAY INTERACT WITH A WEAK FRONTAL BOUNDARY THAT IS JUST ABOVE THE SURFACE AND WHICH IS LOCATED CLOSER TO THE VIRGINIA BORDER TO TRIGGER STRONG STORMS THIS AFTERNOON. THEREFORE THERE IS A SLIGHT RISK OF SEVERE WEATHER FOR LATE THIS AFTERNOON AND TONIGHT FOR AN AREA MAINLY SOUTH OF A LINE FROM MARION TO MARTINSVILLE TO SOUTH BOSTON...WITH THE GREATEST THREAT BEING LARGE HAIL. IN ADDITION TO LARGE HAIL...ISOLATED SEVERE STRAIGHT LINE WIND GUSTS AND ISOLATED TORNADOES ARE ALSO POSSIBLE IN NORTHWEST AND NORTH-CENTRAL NORTH CAROLINA. LOCALLY HEAVY RAINFALL IS POSSIBLE THROUGHOUT THE ENTIRE SLIGHT RISK AREA AND MAY CAUSE MINOR LOCALIZED FLOODING. NORTH OF THE SLIGHT RISK AREA...SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND THIS EVENING BUT ARE NOT EXPECTED TO BE SEVERE. SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR LATER STATEMENTS OR WARNINGS CONCERNING THIS SEVERE WEATHER SITUATION. KEIGHTON
Local storm report, Jun 4, 12:30 PM EDT, 2 hours 55 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT THU JUN 4 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM MAX MEADOWS VA 1.00 INCH HAIL
06/03/98 WYTHE REPORTED BY SPOTTER.
TWLocal storm report, Jun 4, 2:13 PM EDT, 1 hour 12 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1230 PM EDT THU JUN 4 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM MAX MEADOWS VA 1.00 INCH HAIL
06/03/98 WYTHE REPORTED BY SPOTTER.
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany | 35 min |
| Jun 3, 8:22 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 43 min |
| Jun 3, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 50 min |
| Jun 3, 8:26 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 34 min |
| Jun 3, 8:38 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 62 min |
| Jun 3, 9:00 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 35 min |
| Jun 3, 9:18 PM EDT | Tornado Warning | RNK | Wilkes | 32 min |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.